Saw neuro, didn't like the news

This issue has been mentioned in another post here today - and it’s something I’ve come across but didn’t want to dwell on - my neurologist today asked my age (I’m in my mid-50’s), and then he said since I’m at a slightly higher risk for stroke, I should start taking daily baby aspirin.

:frowning:

Now, he didn’t get all dramatic, and he didn’t say really, really higher risk. (I didn’t ask HOW much higher. I don’t think I really wanted to know the figure, as I’d just been told to add another medication - I don’t take that many meds, but when you add the multivitamin and magnesium and calcium pills to the medications, it seems like a ton.)

Please, don’t anybody start taking 81 mg aspirin without a doctor telling you to do so!! Your age, other meds that you’re on, and other medical conditions have to be taken into consideration!! In fact, in some people aspirin can cause real problems, so it’s not something every migraineur should just start doing on their own.

Plus, as I recall from what I read, I think “female” and “aura history” may be part of this risk factor, so it may not apply to every migraineur anyway - like I said, I wasn’t interested in asking for the data that he had to back him up at that moment.

The good news was that he suggested I could try alternating 150 and 100 mg of Dopamax - that’s topiramate, or Topamax for those who may not be familiar with what we who take it “affectionately” call it. I was on 200, but side effect was intolerable (though dizziness and headaches were virtually GONE!). Went back to 100, and dizzies started up again. Started cutting pills to make my daily dose 150, and it’s been a fairly happy medium, but hubby still thinks I’m more “dull” than I was at 100. So I’ll try this new regimen of 100 one night and 150 the next - hubby was pleased to hear that idea.

Hi Maryalice - that’s pretty interesting. You and I are around the same age. Saw my neuro this week, too. She wasn’t impressed that I’m often freezing cold on 60mg. of topamax per day (split doses) so suggested cutting back to 30mg and adding in 10mg. Nori since my dizziness isn’t consistently 80% better (is anyone’s??). Well, that hasn’t been fun… I feel very strange on the Nori and it’s weirded out my sleep even at 5mg… She also wanted to do an EEG as a rule out for seizure…though I have no reported symptoms and have had an MRI done as well. I’ve tried alternating the topamax back and forth between 45 and 60 and can do that as long as I watch the triggers. Other than all that, I’ve done pretty well on Topa…and am hesitant to try anything else.
Gail

Hi Gail -

I’d have to say I’m one of the lucky ones (even though hubby says I’m mentally sluggish - I don’t see the degree to be as bad as he does, but I know I can’t be objective!), because my dizziness has been dramatically improved with Topamax. Is Nori nortriptyline? There’s no way I could add a tricyclic because I’d never have a bowel movement again!

:lol:

I’m sorry to hear you had that freezing - has reducing the Dopamax helped yet? I’m also sorry that adding Nori is adding a whole new set of problems. Those meds are generally supposed to help with sleep, so that’s not good at all - maybe it’s just a short term thing, as your body adjusts to it. Hope that’s all it is, and that it will actually start helping soon!

Hi Maryalice - yes, if I stay at 45mg. with topa the chilling is about bearable though I was always the only one in the room with extra layers on anyway. I keep thinking that this would be a good thing in the summer… But, I’m not sure I can stay on the Nori since it feels like it’s intensifying the occasional stupefying effects of the topamax and it made my arm numb last night. My neuro is used to using larger doses of topamax and has never heard of anyone getting so cold instead of just tingling…it’s not just my hands and feet - it’s just gets very uncomfortable . Ironically, the 5mg. of nori cut right through the Lunesta last night instead of working with it so that’s not good. Well, it’s not like I didn’t improve on the level of topamax I can comfortable take so maybe that’s what it will be for awhile.
Gail

Hi MaryAlice,

Try not to freak out about any stats for increased risk of stroke. Stats can sound bad but not be. For example if it’s 1 in a million for the regular population then even if it’s double for female migraineurs with aura (me too!) then that’s still only 2 in a million. But then I failed maths every year of high school so what do I know? :lol:

Vic

Thanks, Vic - that’s comforting. I actually do feel better. And I bet your math skills are better than mine. :smiley:

Gail - arm numb?? THAT’S not good! I’ve had that on occasion, but it’s from sleeping on it wrong, and it always feels better after a few minutes, after I roll off of it. Are you convinced it’s the Nori?

Hi Maryalice - Yes, I’m convinced it’s the Nori. I actually got amplified side effects that you hear about with topamax but I never get: arm numbness, severe tingling, toe numbness. And, the junk has made me feel incredibly weird, spacey, tired, and floaty. I dumped it and the additional side effects went away plus I got a good night’s sleep last night without that crap. I have gone back to my 60mg. of topamax taken with Vitamin C and supplementing with sudafed… that seems to take a bit of the edge off of the chilling but I have no idea why. And, the sudafed seems to nip the other % of dizziness that the topamax doesn’t touch…it’s so odd really. Maybe not a good thing to be doing but it beats adding in daily Advil or something more ominous for now. Always a treatment in process it seems. I sure wish I would eat more fun food…
Gail

NB from admin: these images link to products other members have found helpful and at the same time help fund the site: As an Amazon Associate I earn from qualifying purchases. Thanks for your support!

GoodSense decongestant US Sudafed UK